Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Binghamton, NY

July 1, 20175 counties in New York

NWS Binghamton, NY issued this flash flood warning at Jul 1, 2017, 11:34 AM EDT for 5 counties in New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 11:34 AM EDT (15:34 UTC)
Expired
Jul 1, 2017, 2:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

006 
WGUS51 KBGM 011534
FFWBGM
NYC011-023-053-065-067-011830-
/O.NEW.KBGM.FF.W.0007.170701T1534Z-170701T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1134 AM EDT SAT JUL 1 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Oneida County in central New York...
  Western Madison County in central New York...
  Southeastern Cayuga County in central New York...
  Northern Cortland County in central New York...
  Southeastern Onondaga County in central New York...

* Until 230 PM EDT
  
* At 1132 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen. 
  Rainfall totals of 2 to 3 inches will be enough to cause flash 
  flooding especially in urbanized and poor drainage areas. 

* Some locations that will experience flooding include...
  Utica, Rome, Sullivan, Oneida, Kirkland, Lenox, Pompey, Verona,
  Westmoreland and Chittenango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4290 7520 4286 7561 4262 7635
      4262 7645 4280 7634 4291 7631 4313 7563
      4328 7546 4338 7547 4345 7509

$$

MSE
1 follow-up statement
297 
WGUS71 KBGM 011648
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1248 PM EDT SAT JUL 1 2017

NYC011-023-053-065-067-011830-
/O.CON.KBGM.FF.W.0007.000000T0000Z-170701T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-Madison NY-Cayuga NY-Cortland NY-Onondaga NY-
1248 PM EDT SAT JUL 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN ONEIDA...WESTERN MADISON...SOUTHEASTERN CAYUGA...
NORTHERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES...

At 1243 PM EDT, radar was indicating an area of heavy rain falling 
from central Madison county east across central and eastern Oneida 
county. The rain has ended across the western part of the warning 
area from southeast Cayuga county through Onondaga county, however 
flooding problems are likely continuing in parts of that area. 

The city of Utica will be particularly vulnterable to significant 
flooding through 2 pm, as around an inch of rain is expected from 
1230 pm to 2 pm which will worsen the flooding that has already 
occurred in that area. This area of heavy rain will be mainly east 
of Oneida county shortly after 2 pm. However, additional scattered 
thunderstorm activity can be expected later in the day. 

Some locations that will experience flooding include...
Utica, Rome, Sullivan, Oneida, Kirkland, Lenox, Pompey, Verona,
Westmoreland and Chittenango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4290 7520 4286 7561 4262 7635
      4262 7645 4280 7634 4291 7631 4313 7563
      4328 7546 4338 7547 4345 7509

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:48 AM EDT, 46 minutes earlier.

Area forecast discussion, Jul 1, 10:48 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1048 AM EDT Sat Jul 1 2017

.SYNOPSIS...
There will be showers and thunderstorms again today ahead of a
cold front. Some storms could contain damaging winds, hail, and
locally heavy rainfall. The weather pattern should finally quiet
down early next week courtesy of high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 AM Update...
Specifics of the forecast around here are rather difficult
today, especially in regard to any severe weather potential. In
general, though, the approaching cold front with upper level
support will continue to produce waves of showers and
thunderstorms translating from western NY/PA across our region
into this evening.

Bountiful low clouds are really going to inhibit surface based daytime
heating and instability today. Dynamic cooling in the mid levels
will assist the destabilization process, but exactly where is
the million dollar question. At this time, we're leaning more
toward the best cohesion of shear and instability to be from
I-81 east and southeast, while areas to the west remain rain
cooled and generally stable. Dynamics may be able to overcome
that on occasion, but organization of storm still appears to be
in our eastern and southern counties during the mid afternoon.
NAM3KM and HRRR model reflectivity does suggest a similar idea,
but develop a strong line a tad further west that what we're
thinking. Will continue to assess. Elsewhere, the PWAT values
are very high and locally heavy rain with minor flooding seems
possible in areas where storms repeat and back build.

Made a slight downward adjustment to max temperatures today
given the persistent low clouds and slow start to the daily temp
rebound.

Previous discussion...

By early evening, main area of storms should be confined to
areas east of I-81 where severe weather will remain possible
before storms exit by mid evening with severe weather threat
winding down at this time. A few isolated showers or storms may
still be possible at least into the early part of the overnight
until the actual cold front passes but are not likely to be
severe by this time. By Sunday morning, lows will be generally
in the mid 60s as cooler, drier air will be filtering in.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
320 AM update...
Finally a quieter period, though not without a chance of a few
sporadic pop-up diurnal showers/isolated thunderstorms, at least
for Sunday and Monday anyways.

Initial cold front will be well through the area Sunday,
allowing for temperatures and especially dewpoints to scale back
a bit. However, upper level flow will still be cyclonic around
large upper low centered in Eastern Canada. Diurnal heating will
likely still realize a cumulus field and even isolated to
scattered showers along with a slight chance of thunder Sunday
afternoon. Nothing severe, though with inverted-V profile in
lowest 5 thousand feet of model soundings, there could be decent
brief stronger gusts underneath the showers/thunder. Highs
Sunday will be near climatology; in the upper 70s to mid 80s.

Fairly quiet conditions Sunday night, with a secondary front
slipping through part of the area overnight. A much drier air
mass arrives on Monday with high pressure at the surface
starting to build in from the west. However, the secondary front
will still be finishing its trek through the area. Thus
scattered showers and isolated thunder will still be possible
mainly from the Southern Tier-Catskills NY early afternoon,
into Northeast PA mid-to-late afternoon. Again, with the amount
of dry air involved, this activity could generate some cool-pool
gusts. Highs Monday will be mainly 70s north to upper 70s-lower
80s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
330 AM update...
Forecast adjusted towards latest multi-model blend with not much
change to the prior forecast overall. Confidence continues to
increase on wetter conditions taking shape particularly into
Thursday, with a system that will have a potentially good
hookup to Gulf of Mexico moisture.

Previous discussion...
Main concerns in the long term are focused around cool/dry air mass
to begin with and the development of more showers and storms late
Wednesday into Thursday.

High pressure dominates the region on Independence Day with weak
ridging aloft. Will start to see a gradual warm up into the middle
of the week with widespread highs into the lower 80s by Wednesday.
The surface high shifts to the east Wednesday with a return sly flow
helping to heat things up a bit. This will also help set up the
atmosphere for additional showers and storms late Wed and Thursday
as an area of low pressure moves ewd across Pennsylvania. Will need
to watch this system through the next several days as it appears to
be capable of tapping into a deep moisture source and be fairly
dynamic...so there may be a hydro concern later next week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR this morning with a couple exceptions...KAVP should
continue to see MVFR cigs and also some showers with even the
risk of another thunderstorm may effect KELM this morning
producing brief restrictions. Heading into this afternoon the
main focus will be afternoon showers and thunderstorms that are
expected to develop ahead of a cold front and affect all sites
as they move through west to east...beginning by around 18z for
KELM and exiting all TAF sites by the early evening. Most sites
should see at least MVFR restrictions with IFR likely for at
least KAVP and KBGM.

Winds increase to SW around 10 knots today with some higher
gusts. It should be noted, any storms this afternoon could
produce strong winds at any of the TAF sites.

Outlook...

Sunday through Monday...Mainly VFR but still a small chance for
showers-thunder and associated restrictions mainly in the
afternoon hours.

Tuesday - Wednesday...mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB/PCF
NEAR TERM...JAB/PCF
SHORT TERM...MDP
LONG TERM...BJT/MDP
AVIATION...DJP/PCF
Hazardous weather outlook, Jul 1, 3:57 AM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 AM EDT Sat Jul 1 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
357 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the area this afternoon
ahead of a cold front with conditions favorable for some of these to
become severe. The primary threat will be for damaging winds, though
large hail and perhaps even an isolated tornado is possible. Heavy
rainfall will be possible as well with the risk of localized flash
flooding.

Storms will move out by the mid evening with the severe
weather threat winding down at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather they see this
afternoon.

In the hours before

Special weather statement, Jul 1, 6:36 AM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
636 AM EDT SAT JUL 1 2017

NYZ036-037-045-046-011115-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-
636 AM EDT SAT JUL 1 2017

...STRONG THUNDERSTORM WILL AFFECT...FAR SOUTHERN ONEIDA...
NORTHWESTERN OTSEGO...SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO
COUNTIES UNTIL 715 AM EDT...

At 635 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smyrna, or 9 miles northwest of Norwich, moving northeast at 45 mph.

Dime size hail and winds of 40 mph will be possible with this storm.
This is strong enough to cause minor tree damage such as broken
branches, and perhaps a few power outages.

Locations impacted include...
Brookfield, Edmeston, Plymouth, North Norwich, Sherburne,
Springfield, Richfield Springs, Burlington, Otselic and Columbus.

LAT...LON 4254 7563 4270 7575 4297 7521 4288 7520
      4287 7521 4286 7520 4286 7514 4291 7509
      4283 7490 4289 7488 4290 7486 4283 7480
TIME...MOT...LOC 1035Z 240DEG 40KT 4266 7560

MDP
Special weather statement, Jul 1, 7:21 AM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
721 AM EDT SAT JUL 1 2017

NYZ046-011130-
Otsego NY-
721 AM EDT SAT JUL 1 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL OTSEGO COUNTY
UNTIL 730 AM EDT...

At 720 AM EDT, Doppler radar was tracking a strong thunderstorm near
Richfield Springs, or 10 miles south of Ilion, moving northeast at 40
mph.

Dime size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Youngs Crossing, Millers Mills Crossing, and just west of Richfield
Springs.

LAT...LON 4280 7514 4286 7522 4286 7514 4290 7511
      4291 7509 4288 7502 4285 7496
TIME...MOT...LOC 1120Z 240DEG 34KT 4287 7508

MDP
Local storm report, Jul 1, 8:48 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
848 AM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SAUQUOIT                43.00N  75.25W
06/30/2017                   ONEIDA             NY   FACEBOOK

            MULTIPLE TREES AND LINES DOWN. SOME DAMAGE TO ROOF
            SIDING AND DOOR.

&&

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:32 AM EDTSpecial Weather StatementBGMChemung, Schuyler, Tompkins43 min
Jul 1, 5:12 AM EDTSpecial Weather StatementBGMCortland, Tompkins48 min
Jul 1, 6:36 AM EDTSpecial Weather StatementBGMOtsego39 min
Jul 1, 7:21 AM EDTSpecial Weather StatementBGMOtsego9 min
Jul 1, 10:47 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Tompkins3 hr
Jul 1, 11:04 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Jul 1, 12:46 PM EDTAreal Flood WarningBGMCayuga11 hr
Jul 1, 1:41 PM EDTSpecial Weather StatementBGMCayuga, Seneca64 min
Jul 1, 1:50 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca, Tompkins, Yates55 min
Jul 1, 2:33 PM EDTFlash Flood WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga, Otsego3 hr
Jul 1, 2:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga55 min
Jul 1, 3:01 PM EDTRiver Flood WarningBGMMadison, Oneida22 hr
Jul 1, 3:29 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego46 min
Jul 1, 5:24 PM EDTAreal Flood WarningBGMMadison, Oneida6 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.